Hail, Shelby
- When
- July 26, 2:16 PM EST to 2:17 PM EST
- Where
- Shelby County, Botkins
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -84.180
The combination of an unstable airmass and a series of upper level disturbances resulted in scattered thunderstorm activity during the afternoon hours. Several of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
The combination of an unstable airmass and a series of upper level disturbances resulted in scattered thunderstorm activity during the afternoon hours. Several of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 26, 12:41 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 141 PM EDT SAT JUL 26 2014 .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES WILL ROTATE DOWN ACROSS THE GREAT LAKES REGION THROUGH SUNDAY...RESULTING IN OCCASIONAL SHOWERS AND THUNDERSTORMS THIS WEEKEND. A MUCH COOLER AIRMASS WILL SETTLE INTO THE AREA FOR THE FIRST PART OF THE UPCOMING WORK WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PRIMARILY SOUTHERN AND SOUTHWESTERN PORTIONS OF THE FA THROUGH THE MIDDLE OF THE DAY. THESE SHOWERS AND STORMS WILL GRADUALLY DIMINISH ACROSS THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS LOCATIONS PRIMARILY NORTH OF I70 LATER THIS AFTERNOON AND INTO THE EARLY EVENING HOURS AS AN UPPER LEVEL DISTURBANCE WORKS THROUGH THAT AREA. MADE MINOR ADJUSTMENTS TO TEMPERATURES FOR TODAY AND INCREASED CLOUD COVER ACROSS THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... BETTER INSTABILITIES WILL CONTINUE TO ADVECT INTO THE AREA HEADING INTO THIS EVENING. A SEASONABLY STRONG LOW LEVEL JET OVER THE MID MISSISSIPPI VALLEY SHOULD ALLOW FOR AN MCS TO DEVELOP OFF TO OUR WEST AND THEN WORK EAST INTO OUR AREA THROUGH LATE EVENING INTO THE OVERNIGHT HOURS. THE NAM-WRF AND NMM ARE IN DECENT AGREEMENT WITH THIS...PUSHING AN MCS ACROSS PRIMARILY SOUTHERN PORTIONS OF OUR FA...BUT DO DIFFER BY SEVERAL HOURS IN THEIR TIMING WITH THE NAM-WRF BEING FASTER. EITHER WAY...IT DOES APPEAR LIKE FAIRLY HIGH POPS ARE IN ORDER FOR TONIGHT AND GIVEN THE STRONG 0-3 KM SHEAR VECTORS AND GOOD INSTABILITY...A DAMAGING WIND THREAT WILL EXIST TONIGHT WITH THESE STORMS. GIVEN THE HIGH PW VALUES...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...BUT THE 0-3 KM SHEAR VECTORS ARE ORIENTED PERPENDICULAR TO THE MCS MOVEMENT WHICH SHOULD ALLOW FOR MORE PROGRESSIVE STORMS...AND HOPEFULLY LIMIT ANY PROLONGED FLOODING ISSUES. SOME UNCERTAINTY STILL EXISTS TO EXACTLY HOW THINGS WILL PLAY OUT HEADING INTO SUNDAY IN THE WAKE OF THE MCS TONIGHT...BUT BOTH THE NAM AND GFS CONTINUE TO INDICATE STRONG INSTABILITY DEVELOPING THROUGH SUNDAY AFTERNOON ACROSS THE AREA AHEAD OF AN APPROACHING COLD FRONT. WITH IMPRESSIVE SHEAR PROFILES IN PLACE ACROSS THE REGION...SEVERE STORMS APPEAR LIKELY...ESPECIALLY ACROSS OUR SOUTHEAST WHERE THE BEST INSTABILITY SHOULD EXIST. GIVEN THE DEGREE OF SHEAR AND INSTABILITY...ALL SEVERE WEATHER THREATS WILL BE IN PLAY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS ACTIVITY WILL TAPER OFF FROM THE NORTHWEST LATER SUNDAY AFTERNOON INTO SUNDAY EVENING AS THE COLD FRONT MOVES THROUGH. AN UNSEASONABLY COOL AIRMASS WILL SETTLE INTO THE AREA FOR MONDAY WITH HIGHS ONLY IN THE LOW TO MID 70S. SCATTERED INSTABILITY SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL BE POSSIBLE MONDAY AFTERNOON AS THE 500 MB TROUGH AXIS SWINGS ACROSS THE AREA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... SHOWER ACTIVITY WILL TAPER OFF MONDAY EVENING. COOL NORTHERLY FLOW WILL CONTINUE FOR TUESDAY. EXPECT HIGH TEMPERATURES ON TUESDAY TO BE IN THE LOW TO MIDDLE 70S. TEMPERATURES WILL BE SLIGHTLY WARMER FOR WEDNESDAY THROUGH FRIDAY HOWEVER STILL BELOW NORMAL FOR THIS TIME OF YEAR. WEAK DISTURBANCES WILL BRING OFF AND ON CHANCES FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA FOR WEDNESDAY THROUGH FRIDAY. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... DRY CONDITIONS WILL BE IN PLACE FOR MUCH OF THE AFTERNOON AND EVENING HOURS. THERE MAY BE SOME SCATTERED THUNDERSTORM ACTIVITY ACROSS KCMH AND KLCK AS AN UPPER LEVEL DISTURBANCE WORKS INTO NORTHERN OHIO. WINDS WILL GUST AROUND 20 KNOTS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE FA OVERNIGHT TONIGHT. THIS WILL DECREASE CIGS AND VSBYS AT THE TAF SITES AS THE THUNDERSTORMS MOVE THROUGH. EXPECT A DECREASE IN THE PRECIPITATION DURING THE MORNING DAYTIME HOURS ON SUNDAY. ADDITIONAL THUNDERSTORM ACTIVITY WILL BE LIKELY MID DAY ON SUNDAY INTO SUNDAY AFTERNOON AS A COLD FRONT APPROACHES THE TAF SITES. WINDS WILL AGAIN GUST AROUND 20 KNOTS DURING THE LATE MORNING HOURS AND INTO THE AFTERNOON HOURS ON SUNDAY. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...NOVAK SHORT TERM...JGL LONG TERM...NOVAK AVIATION...NOVAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 421 AM EDT SAT JUL 26 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-270830- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 421 AM EDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BACK ACROSS ILLINOIS LATER THIS AFTERNOON. THESE STORMS WILL PUSH EAST ACROSS INDIANA EARLY THIS EVENING AND INTO OHIO AND NORTHERN KENTUCKY THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE FORECAST TO BECOME MORE WIDESPREAD ACROSS THE REGION ON SUNDAY AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE SUNDAY AFTERNOON WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT MAY PERSIST INTO SUNDAY EVENING...ESPECIALLY SOUTHEAST OF THE I-71 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND AGAIN ON SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1016 AM EDT SAT JUL 26 2014 KYZ093-OHZ070-071-077-078-261445- CAMPBELL KY-BUTLER OH-HAMILTON OH-WARREN OH-CLERMONT OH- 1016 AM EDT SAT JUL 26 2014 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLERMONT... SOUTHWESTERN WARREN...EASTERN HAMILTON...SOUTHERN BUTLER AND EXTREME NORTHERN CAMPBELL COUNTIES THROUGH 1045 AM EDT... AT 1015 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ROSS... MOVING SOUTHEAST AT 30 MPH. STORM HAZARDS INCLUDE... WINDS TO 30 MPH... PEA SIZE HAIL... SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLERAIN TOWNSHIP... FAIRFIELD...FOREST PARK...WEST CHESTER...SHARONVILLE...READING... NORWOOD...BLUE ASH...MILFORD...MADEIRA...LOVELAND AND ANDERSON TOWNSHIP. ALSO...PLEASANT RUN...NORTHGATE...PLEASANT RUN FARM...MOUNT HEALTHY HEIGHTS...NORTHBROOK...GROESBECK...WHITE OAK...MOUNT HEALTHY... GREENHILLS AND NORTH COLLEGE HILL ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3928 8418 3903 8436 3930 8474 3946 8465
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 239 PM EDT SAT JUL 26 2014 OHZ034-035-043-261915- AUGLAIZE OH-MERCER OH-SHELBY OH- 239 PM EDT SAT JUL 26 2014 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHELBY...EASTERN MERCER AND WESTERN AUGLAIZE COUNTIES THROUGH 315 PM EDT... AT 238 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEPTUNE... MOVING EAST AT 35 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... ONE HALF INCH DIAMETER HAIL... VERY HEAVY RAIN... SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. MARYS...WAPAKONETA AND BOTKINS. ALSO...BULKHEAD...MOULTON...BUCKLAND...NEW KNOXVILLE... KETTLERSVILLE...MCCARTYVILLE AND FRYBURG ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 4059 8409 4035 8424 4058 8459 4069 8452
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
312 PM EDT SAT JUL 26 2014
OHZ034-035-261945-
AUGLAIZE OH-MERCER OH-
312 PM EDT SAT JUL 26 2014
...A SHOWER WITH GUSTY WINDS...HAIL AND HEAVY RAIN WILL AFFECT
NORTHERN MERCER AND WESTERN AUGLAIZE COUNTIES THROUGH 345 PM EDT...
AT 311 PM EDT...RADAR INDICATED A SHOWER NEAR CHATTANOOGA...MOVING
SOUTHEAST AT 25 MPH.
HAZARDS INCLUDE...
WINDS TO 40 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...CELINA AND
ST. MARYS.
ALSO...WABASH...TAMA...MENDON...NEPTUNE...BULKHEAD...KOSSUTH...
MONTEZUMA AND CHICKASAW ARE NEAR THE PATH OF THIS SHOWER.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS SHOWER BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4073 8446 4069 8445 4069 8440 4066 8428
4041 8443 4055 8480 4073 8481 4073 8480The Cincinnati radar (KILN), 121 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
11 hail. Local standard time, as filed.
Quarter to golf ball sized hail fell with a few hail stones as large as tennis balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528035, 528039, 528040, 528041, 528042, 528043, 528044, 528045, 528046, 528047, 528049.